Eye conditions have been linked to erectile dysfunction drugs | Columnists

0

When Viagra and other erectile dysfunction drugs were introduced, one of the listed side effects that surprised me was that some men experienced vision changes. Specifically, they noticed that everything seemed to be tinted blue when the drug was working.

I found this easy to remember because when I was young, pornographic films were nicknamed “Blue Flicks”. Maybe it was a coincidence. But it made me wonder if there was a connection.

More recently I read that people who use these phosphodiesterase type 5 (PDE5I) inhibitors, a class of drugs most often prescribed for erectile dysfunction and much less often for pulmonary hypertension, may be at risk increased number of sight-threatening eye diseases.

Although rare, this concern affects many people. In 2020, physicians wrote approximately 20 million monthly prescriptions for PDE5I in the United States alone.

According to a study published in JAMA Ophthalmology, patients in an insurance database who were prescribed sildenafil (Viagra), tadalafil (Cialis), vardenafil (Levitra), or avanafil (Stendra) were almost twice as likely as patients who did not receive these drugs to have ischemic optic neuropathy, retinal vascular occlusion or serous retinal detachment.

Previous reports have documented adverse events involving the eyes. Package inserts for sildenafil, tadalafil, vardenafil, and avanafil warn users of ischemic optic neuropathy, which involves a decrease in blood to the retina at the back of the eye. They also list retinal vascular occlusion (blockage of blood vessels) as a potential secondary event, but do not indicate how often it occurs. None of them mention serous retinal detachment.

Previous research has already linked PDE5Is to decreased blood flow to the optic nerve.

To better understand the long-term visual risks of PDE51, the researchers analyzed health insurance claim records from a database of 213,033 men who had experienced none of the three eye conditions during the course of their lifetime. year preceding their regular use of the drugs.

They identified 1,146 patients who had been diagnosed with at least one of the three eye conditions.

The total number of conditions diagnosed was small relative to the size of the population, 15.5 cases per 10,000 person-years, which is relatively rare. But these are widely used drugs.

For each person diagnosed with one of the eye conditions, the researchers matched four control people who were the same age and could be followed for the same length of time. There were a total of 4,584 witnesses.

The researchers compared regular PDE5I users who had received at least one prescription for a PDE5I every three months in the year preceding their eye problem with non-users who had not received a PDE5I prescription during that time.

Patients with eye conditions were more likely than those in the control group to have high blood pressure, diabetes, cardiovascular disease or sleep apnea. After controlling for these disorders, researchers found that users overall were 85% more likely to be diagnosed with one or more of them.

The researchers also found that the risk was even greater for patients who received five or more prescriptions of PDE5I, compared to those who received less than five prescriptions, suggesting a dose response. In other words, more drugs taken mean more risk.

Due to the retrospective nature of the analysis, the researchers could not prove that the increased risk of eye disease was associated with the use of the drugs rather than an underlying condition. But in addition to adjusting for known risk factors, they also separately analyzed people without hypertension, diabetes or coronary heart disease and still found that the risk of eye disease was roughly double for people with prescriptions for PDE5I.

So men taking PDE5Is should weigh the risk against the benefit, but the math might be different for people using them to treat pulmonary hypertension rather than erectile dysfunction.

Although people taking medication should discuss any changes in their vision with their healthcare providers, at least one expert says men shouldn’t be concerned about the fairly common bluish tint to vision that can occur temporarily for a few minutes up to 45 minutes after taking the medicine. This side effect is not necessarily related to the conditions discussed here.

Share.

Comments are closed.